Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 86, NWS Green Bay, WI

December 11, 2018

NWS Green Bay, WI issued this small craft advisory at Dec 11, 2018, 4:16 AM CST. It took effect at Dec 12, 2018, 6:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 4:16 AM CST (10:16 UTC)
In effect from
Dec 12, 2018, 6:00 AM CST
Expired
Dec 12, 2018, 9:00 PM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

364 
WHUS73 KGRB 111016
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
416 AM CST Tue Dec 11 2018

LMZ541>543-111830-
/O.NEW.KGRB.SC.Y.0086.181212T1200Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
416 AM CST Tue Dec 11 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST
WEDNESDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 6 AM to 9 PM CST
Wednesday. 

* WINDS...Southeast to east winds of 15 to 25 knots are expected
  Wednesday.

* WAVES...Waves will build to 4 to 7 feet Wednesday, then
  gradually subside Wednesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
7 follow-up statements
428 
WHUS73 KGRB 111626
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1026 AM CST Tue Dec 11 2018

LMZ541>543-120030-
/O.CON.KGRB.SC.Y.0086.181212T1200Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1026 AM CST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST
WEDNESDAY...

* WINDS...Southeast to east winds of 15 to 25 knots are expected 
  Wednesday. 

* WAVES...Waves will build to 4 to 7 feet Wednesday, then 
  gradually subside Wednesday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
987 
WHUS73 KGRB 112115
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
315 PM CST Tue Dec 11 2018

LMZ541>543-120515-
/O.CON.KGRB.SC.Y.0086.181212T1200Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
315 PM CST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST
WEDNESDAY...

* WINDS...Southeast increasing to 10 to 20 knots tonight. Winds
  will then increase to 15 to 25 knots Wednesday morning.
  

* WAVES...Building to 3 to 5 feet after midnight tonight. Waves
  will then build to 5 to 8 feet Wednesday morning, then 
  gradually subside Wednesday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
253 
WHUS73 KGRB 120315
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
915 PM CST Tue Dec 11 2018

LMZ541>543-121115-
/O.CON.KGRB.SC.Y.0086.181212T1200Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
915 PM CST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST
WEDNESDAY...

* WINDS...Southeast at 10 to 20 knots tonight, increasing to 15 
  to 25 knots Wednesday morning. 

* WAVES...Building to 3 to 5 feet after midnight tonight. Waves
  will then build to 4 to 7 feet Wednesday morning, then 
  gradually subside Wednesday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
158 
WHUS73 KGRB 120933
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
333 AM CST Wed Dec 12 2018

LMZ541>543-121745-
/O.CON.KGRB.SC.Y.0086.181212T1200Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
333 AM CST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WINDS...Southeast winds at 15 to 25 knots this morning will back
  east and diminishing to 10 to 20 knots this afternoon, then veer
  south and diminishing to 10 to 15 knots tonight.
 
* WAVES...Waves of 4 to 7 feet today will gradually subside this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
913 
WHUS73 KGRB 121634
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1034 AM CST Wed Dec 12 2018

LMZ541>543-130045-
/O.CON.KGRB.SC.Y.0086.000000T0000Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1034 AM CST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WINDS...Southeast winds 15 to 25 knots will back east and 
  diminishing to 10 to 20 knots this afternoon, then veer south 
  and diminishing to 10 to 15 knots tonight. 

* WAVES...Waves of 4 to 7 feet today will gradually subside this 
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
531 
WHUS73 KGRB 122112
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
312 PM CST Wed Dec 12 2018

LMZ541>543-130300-
/O.CON.KGRB.SC.Y.0086.000000T0000Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
312 PM CST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WINDS...South at 10 to 20 knots. 

* WAVES...4 to 7 feet gradually subsiding to 2 to 4 feet by
  midnight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
160 
WHUS73 KGRB 130310
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
910 PM CST Wed Dec 12 2018

LMZ541>543-130415-
/O.EXP.KGRB.SC.Y.0086.000000T0000Z-181213T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
910 PM CST Wed Dec 12 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have fallen below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 3:58 AM CST, 18 minutes earlier.

Area forecast discussion, Dec 11, 3:58 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
358 AM CST Tue Dec 11 2018

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 353 AM CST Tue Dec 11 2018

A wintry mix of precipitation tomorrow, especially across central
and east-central Wisconsin. Otherwise, temperatures warming to
above normal and then holding there at least through the weekend.

The flow across virtually the entire Pacific is consolidated into
a strong low amplitude jet flowing through the base of a very low
wave number trough. The jet separates into multiple streams over
North America before merging again over the Atlantic. This pattern
will be slow to change, with the primary modification likely to
be some buckling of the flow over the Pacific.

The strong westerly flow aloft will bring and maintain modified
Pacific air across the area. That will result in temperatures
warming to and then holding above normal. The pattern will likely
support only light to moderate precipitation as any significant
southern stream systems with access to Gulf moisture will probably
remain south of the area. So precipitation amounts are likely to
be AOB normal for the period.
&&

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 353 AM CST Tue Dec 11 2018

There is a rather complex situation to deal with in the short-
term portion of the forecast. The first issue is low clouds. They
appear pretty well locked in on satellite, despite guidance
products insisting on clearing. Will keep this morning cloudy,
then allow for somewhat of a decrease in the low clouds this
afternoon. By that time, high clouds will be streaming across the
area. Edged maxes down a bit below guidance given the cloudier
forecast.

The middle portion of a shortwave currently getting stretched out
as it pushes across western North America is forecast to re-strengthen
as it approaches the area tonight, possibly even closing off as
it crosses the region Wednesday. Strong QG forcing will sweep
through the area late tonight and early Wednesday. In addition,
significant upper divergence in the LFQ of a strong and highly
cyclonically curved upper speed max will also push across the
area. Although models are not in great agreement on the details,
the forcing seems sufficient to generate precipitation across at
least the southern 2/3 of the forecast area.

Precipitation type is uncertain. Model forecast soundings suggest
saturation will not reach to deep enough/cold enough levels to
result in ice crystals over the far southwest part of the forecast
area by the time the forcing begins to generate precipitation.
That will likely result in mainly FZRA over the far southwest
part of the area. Farther north and east, deeper saturation is
likely, so the heaviest precipitation should fall as snow after
possibly some FZRA at the onset. The mid-level moisture will
probably strip out of the area before lingering light
precipitation totally ends, so anticipate some DZ/FZDZ as the
precipitation tapers off Wednesday afternoon. Upped PoPs
considerably from the previous forecast, and edged snow totals up
a little as well. Might eventually need a headline for the
freezing precipitation in central Wisconsin, but given the
substantial changes that were made to the forecast prefer to allow
the next shift to review the 12Z guidance suite and gain some
confidence in (or perhaps make some adjustments to) the
precipitation type forecast before committing to a headline.

.LONG TERM...Wednesday Night Through Monday
Issued at 353 AM CST Tue Dec 11 2018

Expect warmer than normal temperatures for the latter half of this
week into early next week. Precipitation chances look to be
confined to late this week with a passing mid level trough and an
inverted surface trough/cold front. Precipitation type is in
question, generally in eastern Wisconsin late Thursday night
toward daybreak on Friday. Subfreezing surface temperatures are
expected and 850 mb temperatures are forecast to be slightly
warmer than freezing, so there may end up being a minor
accumulation of ice in part of east-central Wisconsin before the
Friday morning commute. There continues to be a chance for rain
or snow during the day on Friday into Friday evening. After that,
expect mainly dry weather for the weekend through Monday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 353 AM CST Tue Dec 11 2018

Low clouds expanded across the area yesterday evening and have
pretty much remained locked in place ever since. A strong
consensus of guidance products suggests the clouds either aren't
there or will soon clear. The clouds are trapped below a low-level
inversion, so they won't be easy to dislodge. Low-level
trajectories turning off Lake Superior likely won't help matters
either. Plan to keep the low clouds through at least most of the
morning, with a gradual increase in bases. Will make an issuance
time decision on whether or not to carry them into the afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Dec 11, 4:08 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
408 AM CST Tue Dec 11 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
408 AM CST Tue Dec 11 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Light freezing rain or snow could develop over central Wisconsin
late tonight, and result in hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous travel conditions are possible Wednesday, mainly across
central and east-central Wisconsin due to a wintry mix of
precipitation. Up to an inch of snow is possible, mainly south of
highway 29 which runs from Wausau to Shawano to Green Bay to
Kewaunee. Freezing rain could result in icy roadways, mainly in
portions of central Wisconsin south of Wausau.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of icy roads due
to freezing rain.

LMZ521-522-541>543-121200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
408 AM CST Tue Dec 11 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

Skowronski/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:40 PM CSTWinter Weather AdvisoryGRBCalumet, Marathon, Outagamie, Portage, Shawano, Waupaca and 3 more21 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.